Aim: To present an unusual case of hypophysitis caused by TNF-α inhibitors and demonstrate the importance of astuteness with regards to endocrine axes testing when clinical circumstances indicate.
Case: A 78-year-old gentleman with known fistulating Crohn’s disease (treated with adalimumab and infliximab in the past) presented with vomiting, dizziness, hyponatraemia and hypotension in early December 2018. SST showed he was cortisol-deficient, initially attributed to a right-sided adrenal haemorrhage (abdominal CT), as a result of previous ileal resection surgery.
In mid-December 2018, he was readmitted with diurnal and nocturnal polydipsia and polyuria and was subsequently diagnosed with diabetes insipidus. Further endocrinological testing revealed secondary hypogonadism and secondary hypothyroidism; low ACTH levels in combination with low cortisol levels confirmed secondary hypoadrenalism. Sequential MRIs raised the possibility of hypophysitis, which was further supported by the subsequent resolution of the inflammatory changes. He is currently receiving appropriate replacement therapy. Due to lack of precipitating factors or relevant past medical history, hypophysitis was attributed to a late effect of either adalimumab or infliximab.
Conclusions: This case highlights the importance of checking the integrity of different endocrine axes in light of an unexpected hormonal deficiency. Moreover, whilst it is well-known that immune checkpoint inhibitors, such as ipilimumab or nivolumab, can cause hypophysitis, it appears that TNF-α inhibitors can have a similar effect; the exact mechanism, though, remains to be elucidated.
05 Sep 2020 - 09 Sep 2020